Alert archive / Michigan / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Grand Rapids, MI

June 28, 2005Mecosta County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at Jun 28, 2005, 5:45 PM EDT for Mecosta County, Michigan. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2005, 5:45 PM EDT (21:45 UTC)
Expired
Jun 28, 2005, 8:45 PM EDT
In force
3 hr
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Mecosta County, MI

The radar

The Grand Rapids radar (KGRR), 99 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 7:15 PM EDTFLOOD7 Ne Big Rapids, MIFLOODING OF ROADS IN CHIPPEWA TOWNSHIP.
Jun 28, 7:15 PM EDTFLASH FLOODChippewa Lake, MI105TH AVE NEAR THE VILLAGE OF CHIPPEWA LAKE UNDERWATER. ROAD SHOULDERS WASHED OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 90 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1815 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGRR 282148
FFWGRR
MIC107-290045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
545 PM EDT TUE JUN 28 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MECOSTA COUNTY IN CENTRAL MICHIGAN

* UNTIL 845 PM EDT

* AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF VERY HEAVY RAIN...ACROSS EXTREME NORTH CENTRAL MECOSTA     
  COUNTY. THE TOWNSHIPS MOST IMPACTED BY THIS AREA OF HEAVY RAIN     
  ARE CHIPPEWA...GRANT...AND FORK TOWNSHIPS. THIS INCLUDES THE       
  HAYMARSH LAKE STATE GAME AREA...CHIPPEWA LAKE...AND BARRYTON.      
  DOPPLER RADAR RAINFALL ESTIMATES ARE IN EXCESS OF 4 INCHES SINCE 4 
  PM EDT.

  RAPID RISES IN CREEKS AND STREAMS CAN BE EXPECTED OVER THE NEXT    
  SEVERAL HOURS. 

* THE AREA OF THUNDERSTORMS WILL REMAIN NEARLY STATIONARY ACROSS     
  NORTH CENTRAL MECOSTA COUNTY. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 4380 8545 4374 8545 4372 8511 4380 8510

$$

BEACHLER RG
2 follow-up statements
000 
WGUS73 KGRR 282250
FFSGRR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
648 PM EDT TUE JUN 28 2005

MIC107-290045-
MECOSTA MI-
648 PM EDT TUE JUN 28 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 845 PM EDT FOR MECOSTA
COUNTY...

AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF VERY HEAVY RAIN...LOCATED ACROSS EXTREME NORTH CENTRAL 
MECOSTA COUNTY. THE TOWNSHIPS MOST IMPACTED BY THIS AREA OF HEAVY 
RAIN WERE CHIPPEWA...GRANT...AND FORK TOWNSHIPS. THIS ALSO INCLUDES 
THE AREAS OF HAYMARSH LAKE STATE GAME AREA...CHIPPEWA LAKE...AND 
BARRYTON. NATIONAL WEATHER SERVICE DOPPLER RADAR RAINFALL ESTIMATES 
ARE IN EXCESS OF 

WATER WAS BEING REPORTED ALONG AND ON THE M66 AND TAFT ROAD 
INTERSECTION...AND ON AREA ROADS WITHIN CHIPPEWA TOWNSHIP. 

RAPID RISES IN CREEKS AND STREAMS CAN BE EXPECTED OVER THE NEXT 
SEVERAL HOURS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND
RAPIDS.

$$

BEACHLER
000 
WGUS73 KGRR 282324
FFSGRR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
724 PM EDT TUE JUN 28 2005

MIC107-290045-
MECOSTA MI-
724 PM EDT TUE JUN 28 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 845 PM EDT FOR MECOSTA
COUNTY...

AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
THUNDERSTORM THAT HAD PRODUCED VERY HEAVY RAIN HAS ENDED...HOWEVER 
FLOODING CONTINUES FOR EXTREME NORTH CENTRAL MECOSTA COUNTY. THE 
TOWNSHIPS MOST IMPACTED BY THIS AREA OF HEAVY RAIN WERE 
CHIPPEWA...GRANT...AND FORK TOWNSHIPS. THIS ALSO INCLUDES THE AREAS 
OF HAYMARSH LAKE STATE GAME AREA...CHIPPEWA LAKE...AND BARRYTON. 
NATIONAL WEATHER SERVICE DOPPLER RADAR RAINFALL ESTIMATES ARE IN 
EXCESS OF 5 INCHES IN THE IMPACTED LOCATIONS. 

WATER WAS BEING REPORTED ALONG AND ON THE M66 AND TAFT ROAD 
INTERSECTION...AND ON AREA ROADS WITHIN CHIPPEWA TOWNSHIP. 

RAPID RISES IN CREEKS AND STREAMS CAN BE EXPECTED OVER THE NEXT 
SEVERAL HOURS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND
RAPIDS.

$$

BEACHLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 5:15 PM EDT, 30 minutes earlier.

Area forecast discussion, Jun 28, 5:15 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
515 PM EDT TUE JUN 28 2005

.SHORT TERM...
THE MAIN CHALLENGE DEALS WITH THE POTENTIAL FOR SOME SEVERE
WEATHER LATER WEDNESDAY AND INTO THURSDAY AM.   A STRONGER COLD
FRONT IS SHOWN TO PUSH THROUGH THE REGION THURSDAY MORNING AND INTO
THE EARLY AFTERNOON HOURS.  THE LATEST RUN OF THE NAM40 SHOWS BULK
SHEAR VALUES 0 TO 6 KM CLIMBING TO OVER 40 KNOTS...SO ORGANIZED
SEVERE WEATHER IS POSSIBLE.  CAPE VALUES OF OVER 2000 J/KG SUGGEST
PLENTY OF INSTABILITY WILL BE PRESENT.  DECENT VEERING OF THE LOW
LEVEL WINDS WILL BE PRESENT WITH SOME HELICITY VALUES AROUND 200
M2/S2...THUS SOME STORMS MAY CONTAIN STRONGER ROTATION.  ALOFT
ABUNDANT DIFFLUENCE IS SEEN WITH 300 MB WINDS INCREASING TO 70+
KNOTS.  I WENT AHEAD AND INCREASED PROBABILITIES TO LIKELY FOR
THUNDERSTORMS LATE WEDNESDAY NIGHT INTO THU.

NOTICED THE SHALLOW FRONT SLIPPING DOWN FROM THE NORTH TONIGHT.  IT
REMAINS UNSTABLE ALOFT THROUGH THE NIGHT...THUS CONVECTION COULD GO
AT ANY TIME.  I DO NOT SEE ANY LLJ NOSING INTO THE FRONT...BUT IF
ONE DOES DEVELOP...A GOOD SET UP FOR HEAVY RAIN EXITS.  WILL NEED TO
MONITOR THROUGH THE NIGHT.  I DID KEEP THE CHANCE FOR SOME
THUNDERSTORMS GOING THROUGH THE NIGHT.  THE SLOW MOVEMENT IN
COMBINATION WITH TROPICAL AIRMASS IN PLACE SUGGESTS LOCALLY AN INCH
OR TWO OF RAIN COULD FALL.

WITH THE FRONT ACROSS THE AREA ON WEDNESDAY...SCATTERED CONVECTION
IS POSSIBLE...SOME MAY BE PULSE SEVERE.  ANOTHER WARM AND HUMID DAY
IS EXPECTED WITH HIGHS GOING UP INTO THE UPPER 80S.

DEPENDING ON HOW CONVECTION EVOLVES UPSTREAM...WE MAY SEE
THUNDERSTORMS WITH DAMAGING WIND ARRIVING LATER WEDNESDAY NIGHT.
OUR BOUNDARY LAYER WILL BE WELL MIXED AND WE HOLD ONTO THE
INSTABILITY THROUGH THE NIGHT WITH INCREASING WIND FIELDS.  WILL
KEEP THUNDERSTORMS IN THE FORECAST.

.LONG TERM...
NO BIG CHANGES WITH GOING EXTENDED FORECAST. WE CONTINUE TO SEE THE
PATTERN CHANGE SCHEDULED FOR THE END OF THIS WEEK THROUGH THE FIRST
HALF OF THE WEEKEND. UPPER LEVEL TROUGH BRUSHES THROUGH THE GREAT
LAKES FRIDAY AND SATURDAY...RETREATING NORTHWARD LATE SATURDAY. THIS
PULLING NORTH OF THE LOW WILL HELP TO ALLOW WEAK RIDGING TO RETURN
TO LOWER MICHIGAN FOR THE SUNDAY AND EARLY NEXT WEEK TIME FRAME.
TEMPERATURES STILL APPEAR TO BE MORE SEASONAL TO CLOSE OUT THE
WEEK...WITH 850MB TEMPS COOLING TO AROUND 10 TO 12 DEG C FOR FRIDAY
AND SATURDAY...WHICH USING 74 PERCENT RULE OF SUNSHINE RESULTS IN
MAX SFC TEMPERATURES IN THE UPPER 70S. WARM POOL OF 20 TO 22 DEG C
850MB TEMPS ARE BEGINNING TO BE PICKED UP ACROSS THE CENTRAL
ILLINOIS ON MONDAY. MODELS ARE PROGGING A LOW LEVEL JET POINTED
TOWARDS THE GREAT LAKES REGION MONDAY AND TUESDAY...WHICH SHOULD
HELP TO ADVECT IN WARMER TEMPS. GULF MOISTURE RETURNS ON THE RETURN
FLOW FROM THE SFC RIDGE OFFSHORE OF THE CAROLINAS. THIS WILL HELP TO
INCREASE DEW POINTS AND WITH INCREASING INSTABILITY LATE IN THE
WEEKEND EARLY NEXT WEEK...HAVE MAINTAINED THE THREAT FOR SCATTERED
SHOWERS AND THUNDERSTORMS.

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MJS BEACHLER
Hazardous weather outlook, Jun 28, 12:10 PM EDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1210 PM EDT TUE JUN 28 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-291015-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
1210 PM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ATMOSPHERE HAS BECOME VERY UNSTABLE ACROSS SOUTHWEST LOWER
MICHIGAN.  A WEAK FRONT EXISTS FROM NEAR CADILLAC TO BETWEEN
MANISTEE AND LUDINGTON.  THIS FEATURE COULD FOCUS THE STORMS THIS
AFTERNOON.  A SLIGHT RISK OF SEVERE THUNDERSTORMS EXIST FOR THIS
REGION THIS AFTERNOON AND EVENING.  BRIEF WIND GUSTS TO 60 MPH AND
PENNY SIZE HAIL ARE POSSIBLE.  SOUTH OF THIS BOUNDARY ISOLATED
SEVERE THUNDERSTORM COULD OCCUR AS WELL.  ANY THUNDERSTORM THAT DOES
FORM THIS AFTERNOON OR EVENING COULD CONTAIN FREQUENT LIGHTNING
LOCALLY HEAVY RAIN.  ISOLATED LOCATIONS COULD SEE UP TO 2 INCHES
OF RAIN IN AN HOUR...WHICH COULD LEAD TO SOME URBAN AND POOR DRAINAGE
FLOODING.  ONCE THE SUN SETS... SO SHOULD THE THREAT FOR
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON EAST OF
ROUTE 131...DURING THE AFTERNOON. A FEW OF THESE STORMS MAY BE
SEVERE. A STRONG COLD FRONT MAY BRING A
LINE OF STRONG TO SEVERE THUNDERSTORMS THROUGH SOUTHWEST MICHIGAN
WEDNESDAY NIGHT OR EARLY THURSDAY MORNING. DAMAGING WINDS AND LARGE
HAIL WOULD BE POSSIBLE WITH THESE STORMS.

COOLER AIR WILL FOLLOW THE COLD FRONT THURSDAY INTO THE WEEKEND.
SMALL CRAFT ADVISORIES MAY BE NEEDED FOR THURSDAY AND THURSDAY NIGHT.

THE WARM AIR IS EXPECTED TO RETURN TO SOUTHWEST MICHIGAN
BY MONDAY...JULY 4TH. THAT IS EXPECTED TO TOUCH OFF MORE STRONG
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...WEDNESDAY
AFTERNOON AND POSSIBLY LATER WEDNESDAY NIGHT.

WDM MJS

In the hours before

Local storm report, Jun 28, 2:12 PM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
212 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     TSTM WND DMG     REED CITY               43.87N 85.51W
06/28/2005                   OSCEOLA            MI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN NEAR REED CITY

&&

MKALEMBK
Local storm report, Jun 28, 4:14 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
414 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             6 NE HARRISON           44.08N 84.71W
06/28/2005  1.00 INCH        CLARE              MI   CO-OP OBSERVER

&&

GEO
Local storm report, Jun 28, 4:16 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
416 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     TSTM WND DMG     REED CITY               43.87N 85.51W
06/28/2005                   OSCEOLA            MI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN NEAR REED CITY

0259 PM     HAIL             6 NE HARRISON           44.08N 84.71W
06/28/2005  1.00 INCH        CLARE              MI   CO-OP OBSERVER

&&

GEO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:37 PM EDTSevere Thunderstorm WarningGRROsceola45 min
Jun 28, 2:51 PM EDTSevere Thunderstorm WarningGRRClare24 min
Jun 28, 4:46 PM EDTSevere Thunderstorm WarningGRRMecosta44 min
Jun 28, 5:25 PM EDTSevere Thunderstorm WarningGRRIsabella54 min
Jun 28, 6:33 PM EDTSevere Thunderstorm WarningGRRGratiot42 min

Nearby

Flash Flood Warnings in Michigan, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.